North Carolina, 2020

Flash Flooding in North Carolina, August 10, 2020

August 10, 2020 · NWS RAH · 2 events in 1 county or zone

Slow moving showers and thunderstorms that developed in a very moist atmosphere caused heavy rain to fall over south central portions of Forsyth County in central North Carolina. This resulted in localized flash flooding near Winston-Salem.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Slow moving showers and thunderstorms that developed in a very moist atmosphere caused heavy rain to fall over south central portions of Forsyth County in central North Carolina. This resulted in localized flash flooding near Winston-Salem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 10, 3:19 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 10, 3:19 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
419 PM EDT Mon Aug 10 2020

.SYNOPSIS...
An MCV will track from the lwr OH Valley this morning southeastward
across the southern Appalachians and Carolinas this afternoon into
tonight. Otherwise, Bermuda high pressure will extend westward along
the East Coast, while a surface trough will persist in the lee of
the southern and central Appalachians through mid-week.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 355 PM Monday...

A weak upper-level disturbance is moving across northern SC, with an
MCV diving SE into western NC. These two features, combined with
MLCAPE of 1500-2500 J/kg and a persistent weak lee trough across the
region, will result in scattered showers and thunderstorms this
afternoon and early evening. The best instability and coverage of
convection is across the southern Piedmont, Sandhills, and Coastal
Plain where POPs range from about 45-60%. The storms are relatively
slow-moving with weak flow aloft, so locally heavy rain and flooding
from the storms will be possible. DCAPE values over the Sandhills
into the NE Piedmont and Coastal Plain are 800-1200 J/kg, so locally
strong wind gusts are possible with any storms here. Over the far
northern Piedmont, particularly around the Triad, drier air and
subsidence are clearly evident on water vapor imagery, which should
continue to help limit convective coverage there today, and only
have low chance POPs in those areas. Showers and storms should
mostly diminish after dark, with only slight chance POPs in the
south for the overnight hours as the MCV passes just south of the
region. Tonight's lows may be slightly warmer than this morning's
lows (generally lower-70s), due to increased cloud cover from the
aforementioned MCV and another MCV that will be diving SE into the
TN Valley.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 415 PM Monday...

Another day of scattered afternoon and evening showers and storms is
expected on Tuesday. An MCV will move SE and stall near the Carolina
coast, with another MCV moving west of the area over the TN Valley.
A mid-level trough will set up over the central Carolinas, and at
the surface, a weak lee trough will persist. These features combined
with daytime heating will result in scattered convection over the
area, with the best coverage in the southern Coastal Plain and
Sandhills where the greatest moisture will be. However, instability
on the 18z NAM looks lower than today, with MLCAPE only 500-1500
J/kg, which may be due to increased cloud cover from the previously-
mentioned upper-level features, so convective coverage may be
slightly lower as well. Showers and storms should mostly die off
after sunset. The uptick in cloud cover should result in slightly
lower high temperatures than today, upper-80s in most locations.
Lows Tuesday night will again be in the lower-70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 300 PM Monday...

Cyclonic flow aloft set up across the region from mid to late this
week will elevate precipitation and thunderstorm chances across
central NC. Surface southerly flow will maintain a moist airmass
across the region, with dew point temperatures remaining in the low
to mid 70s. Lingering boundaries will help trigger scattered to
numerous storms in the afternoons, with scattered storms lingering
in the overnight hours. An upper-level trough and surface front then
take aim at central NC late this weekend into early next week,
helping top lower precipitation chances by Monday as drier and more
stable airmass moves into the region. Clouds and precipitation should
keep highs in the mid to upper 80s through the period. Lows will
range from the upper 60s to lower 70s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 250 PM Monday...

Scattered showers and thunderstorms are beginning to pop up from the
Triangle south and east, so have included vicinity thunder at RDU,
FAY, and RWI through the early evening hours. Brief drops to sub-VFR
ceilings/visibilities, strong gusty winds, and strong
updrafts/downdrafts are possible with any storms. Otherwise, VFR
conditions are expected through the evening hours with light and
variable winds around 5-10 kts or less. Farther NW including at INT
and GSO, drier air and less instability should only result in
isolated shower and storm coverage at best. Convection will lessen
after sunset, but a few showers are possible at FAY through the
overnight hours. Areas of dense fog are possible in the early
morning hours once again, with the best chance at INT/GSO where mid
and high level cloud coverage should be the lowest.

Looking beyond 18z Tuesday: Scattered showers and storms are
expected every afternoon and evening through the end of the period,
with chances increasing as the week progresses. Brief drops to sub-
VFR conditions are possible in any storms. Early-morning low
stratus/fog are also possible each day through the end of the
period, with chances of this also increasing by late in the week.
Otherwise, VFR conditions will prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...JJT
AVIATION...Danco
Hazardous weather outlook, Aug 10, 2:51 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
351 PM EDT Mon Aug 10 2020

NCZ011-026>028-040>043-073>078-083>086-088-089-112000-
Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
351 PM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will be capable of producing locally heavy
rain and flooding and also strong to locally damaging wind gusts
through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>025-038-039-112000-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davi

In the hours before

Special weather statement, Aug 10, 3:05 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
405 PM EDT Mon Aug 10 2020

NCZ075-084-085-102100-
Scotland NC-Richmond NC-Moore NC-
405 PM EDT Mon Aug 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...CENTRAL
SCOTLAND AND EASTERN RICHMOND COUNTIES UNTIL 500 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hoffman, or 8 miles east of Rockingham, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Rockingham, Hamlet, Aberdeen, Hoffman, Pinebluff, Ellerbe, Dobbins
Heights, Gibson, Laurel Hill and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3480 7968 3481 7973 3513 7977 3514 7938
      3511 7939 3504 7946 3501 7942 3468 7952
TIME...MOT...LOC 2005Z 258DEG 12KT 3498 7963

JJT
Special weather statement, Aug 10, 3:19 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT Mon Aug 10 2020

NCZ083-102115-
Anson NC-
419 PM EDT Mon Aug 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ANSON COUNTY UNTIL 515
PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sturdivants, or 15 miles southwest of Wadesboro, moving east at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Wadesboro, Lilesville, Morven, McFarlan, Blewett Falls Lake and White
Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3494 8030 3505 7989 3503 7988 3501 7990
      3497 7986 3495 7987 3490 7985 3488 7987
      3486 7990 3481 7992 3482 8032
TIME...MOT...LOC 2019Z 264DEG 11KT 3484 8030

77
Local storm report, Aug 10, 3:23 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
423 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     4 NNW SARATOGA          35.70N 77.81W
08/09/2020                   WILSON             NC   NEWSPAPER

            LARGE SYCAMORE TREE DOWN AND A SHED BLOWN
            OVER ON HOLDENS CROSS RD NEAR ETHERIDGE RD.

&&

AK
Special weather statement, Aug 10, 3:23 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
423 PM EDT Mon Aug 10 2020

NCZ011-028-102100-
Edgecombe NC-Halifax NC-
423 PM EDT Mon Aug 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN EDGECOMBE
AND SOUTHEASTERN HALIFAX COUNTIES UNTIL 500 PM EDT...

At 423 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Scotland Neck to near
Tarboro. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Tarboro, Scotland Neck, Princeville, Hobgood, Conetoe and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3583 7739 3581 7742 3583 7756 3616 7754
      3620 7735 3619 7733 3617 7731 3617 7729
      3616 7726 3614 7726 3614 7725 3612 7725
      3612 7724 3611 7724 3610 7723
TIME...MOT...LOC 2023Z 267DEG 14KT 3610 7747 3591 7748

77
Special weather statement, Aug 10, 3:41 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
441 PM EDT Mon Aug 10 2020

NCZ042-043-102145-
Johnston NC-Wilson NC-
441 PM EDT Mon Aug 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILSON AND NORTHERN
JOHNSTON COUNTIES UNTIL 545 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 9 miles north of Smithfield, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Clayton, Micro, Selma, Kenly, Sims, Emit, Buckhorn Reservoir and
Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3561 7805 3549 7812 3562 7858 3571 7847
      3573 7841 3575 7823 3575 7822 3574 7822
      3573 7819 3577 7808 3578 7800
TIME...MOT...LOC 2041Z 276DEG 8KT 3565 7835

77
Special weather statement, Aug 10, 4:20 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
520 PM EDT Mon Aug 10 2020

NCZ027-028-043-102215-
Edgecombe NC-Nash NC-Wilson NC-
520 PM EDT Mon Aug 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NASH...SOUTHWESTERN
EDGECOMBE AND WILSON COUNTIES UNTIL 615 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bailey, or 16 miles southwest of Nashville, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Rocky Mount, Wilson, Elm City, Bailey, Sharpsburg, Macclesfield,
Sims, Buckhorn Reservoir, Tar River Reservoir and Willbanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3568 7766 3567 7768 3565 7814 3583 7819
      3596 7772 3568 7765
TIME...MOT...LOC 2120Z 259DEG 17KT 3576 7808

77

The radar

The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Forsyth

When
August 10, 4:22 PM EST to 6:00 PM EST
Where
Forsyth County, 0.89 mi SW of Winston Salem to 0.57 mi WSW of Winston Salem
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.090, -80.260

Flash flooding resulted in a water rescue at 1st Street and Park Circle.

Flash Flood, Forsyth

When
August 10, 4:45 PM EST to 6:00 PM EST
Where
Forsyth County, 0.56 mi E of Winston Jct to 0.43 mi E of Winston Jct
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
36.120, -80.260

Flash flooding was reported near the intersection of University Parkway and Coliseum Drive, where multiple cars were reported stuck in the flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915928, 915929.